Texas, 2014

Winter Weather in Texas, December 31, 2014

December 31, 2014 · NWS EWX · 5 events in 5 counties and zones

Warm, moist air from the south overran a shallow arctic airmass at the surface leading to light freezing rain over parts of South Central Texas. Accidents were reported on Hwy 41 and I-10 in Kerr County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Warm, moist air from the south overran a shallow arctic airmass at the surface leading to light freezing rain over parts of South Central Texas. Accidents were reported on Hwy 41 and I-10 in Kerr County. Icy roads and bridges were reported in Edwards, Uvalde, and Bandera Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 31, 6:07 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 31, 6:07 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 AM CST WED DEC 31 2014

.UPDATE...
PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
DRIER AIR IN THE LOW-LEVELS IS KEEPING VFR CONDITIONS IN PLACE AT
KAUS EARLY THIS MORNING. SOME LIGHT ECHOES ARE OBSERVED ON
RADAR... BUT THE LIGHT PRECIPITATION IS LIKELY EVAPORATING BEFORE
REACHING THE GROUND. WE/LL KEEP VFR CONDITIONS INTACT AT KAUS
TODAY...WITH MVFR CIGS LIKELY TO DEVELOP AROUND 00Z AS
PRECIPITATION INCREASES AND THE LOW-LEVELS MOISTEN. FARTHER SOUTH
AT KSAT/KSSF...MVFR CIGS ARE EXPECTED THROUGH EARLY AFTERNOON AS
THE LOW-LEVELS REMAIN A LITTLE MORE MOIST. A BRIEF PERIOD OF VFR
SKIES IS EXPECTED LATE AFTERNOON INTO EARLY EVENING BEFORE CIGS
LOWER INTO MVFR AROUND 01/04Z. OUT WEST AT KDRT...IFR CIGS AND
LIGHT RAIN WILL CONTINUE THIS MORNING. CIGS SHOULD MANAGE TO RISE
INTO THE LOW END MVFR RANGE BY MID-AFTERNOON. CONDITIONS WILL
LIKELY WORSEN AFTER 01/03Z AS PRECIPITATION INCREASES AND CIGS
LOWER BACK DOWN TO IFR.

&&

.PREV DISCUSSION... /ISSUED 409 AM CST WED DEC 31 2014/

SHORT TERM (TODAY THROUGH THURSDAY)...
RADAR INDICATIONS SUGGEST MORNING DRIZZLE HAS BEEN LIGHT OVER THE
NORTHERN TIER OF COUNTIES...ALTHOUGH THERE IS A SMALL DEGREE OF
UNCERTAINTY GIVEN THE DFX RADAR OUTAGE. UNDER THE EWX COVERAGE
SOME AREAS AROUND SAN ANTONIO ARE SHOWING SIGNS OF WET ROADS...BUT
THE BREEZY AND DRY CONDITIONS ARE KEEPING NEW BRAUNFELS MOSTLY DRY
AND WOULD EXPECT THE SAME FOR AREAS OF CENTRAL TX. THE DRY AIR
ADVECTION AND LIGHT EVAPORATIVE COOLING INFLUENCES SHOULD
UNFORTUNATELY RESULT IN A FEW HOURS OF FREEZING TEMPERATURES OVER
THE HILL COUNTRY AND THE SOUTHERN EDWARDS PLATEAU. WITH THE
MAJORITY OF MODEL DATA SHOWING ONLY A TRACE OR FEW HUNDREDTHS OF
AN INCH THROUGH 00Z THURSDAY OVER THE AREAS EXPECTED TO SEE
FREEZING TEMPS...WILL CONTINUE TO MONITOR AND HANDLE WITH SPS
WORDING AS WE CONCENTRATE ON THE MORE IMPORTANT LATER PERIODS.

BY LATE AFTERNOON/EARLY EVENING SPC SREF TOOLS SHOW A HIGH
PROBABILITY OF FREEZING RAIN OR DRIZZLE TO IMPACT THE EDWARDS
PLATEAU CONTINUING INTO THURSDAY MORNING...WHICH IS IN GOOD
AGREEMENT WITH THE SHALLOW INVERSIONS SEEN IN MODEL SOUNDING
DATA. FINER RES MODELS SHOW QPF VALUES INCREASING TOWARD
06Z...WITH HIGHEST PRECIP POTENTIAL FARTHER NORTH OF WEST CENTRAL
TX. THE EDWARDS PLATEAU AND WESTERN HILL COUNTRY COUNTIES WOULD
LIKELY SEE ICE ACCUMULATION SUFFICIENT FOR LIGHT ACCUMULATIONS AT
LEAST ON BRIDGES AND OVERPASSES. IT IS POSSIBLE THAT WESTERN PARTS
OF WILLIAMSON...TRAVIS...HAYS...AND COMAL COUNTIES COULD HOLD ON
TO FREEZING TEMPS AND PICK UP LIGHT ACCUMULATIONS AS WELL.
HOWEVER...THE MODEL RUN-TO-RUN TRENDS REFLECT A MORE MODIFIED
LAYER AND TEMPERATURES HAVING A HARDER TIME FALLING TO THE
FREEZING MARK. WILL UPGRADE THE WINTER STORM WATCH TO A WARNING
FOR THE TIME AND AREA SET FORTH IN THE PREVIOUSLY ISSUED WATCH.
EXPECTED ACCUMULATIONS ARE STILL MAINLY 1/10 INCH OR LESS...BUT
SOME LIGHT SLEET IS POSSIBLE...WHICH COULD ADD TO LOCALIZED
ACCUMULATIONS. IN ANY EVENT...TRAVEL IMPACTS COULD BE SEVERE WITH
ICING OVER THE HILLY TERRAIN.

THE WARM ADVECTION PATTERN SHOULD MODIFY THE AIR OVER ALL AREAS BY
LATE THURSDAY MORNING WITH TRAVEL IMPACTS TO IMPROVE BY NOON. NO
BREAKS IN THE CLOUDS ARE EXPECTED...AND A COLD LIGHT RAIN SHOULD
CONTINUE FOR THE REST OF THE NEW YEARS DAY.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
AN UPPER LOW THE WEST WILL FINALLY BECOME INFLUENTIAL OVER SOUTH
CENTRAL TX BY THURSDAY NIGHT WITH THE LIFT LAYER POSSIBLY BECOMING
DEEP ENOUGH TO PRODUCE AN ISOLATED THUNDERSTORM OR TWO. ISENTROPIC
LIFT IS EXPECTED TO BE THE PRIMARY MECHANISM...SO WILL CONTINUE
WITH MAINLY SHOWERS INTO SATURDAY MORNING WHEN THE UPPER LOW
FINALLY EJECTS NORTHEAST. ALTHOUGH SOME FAIR SKIES ARE EXPECTED
LATE SATURDAY INTO SUNDAY...A COLD FRONT REINFORCES THE COOL
PATTERN SUNDAY MORNING AND ANOTHER COLD AIR SURGE EXPECTED EARLY
NEXT WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              40  35  40  37  44 /  20  40  60  80  70
AUSTIN BERGSTROM INTL AIRPORT  40  35  41  36  45 /  20  40  60  80  70
NEW BRAUNFELS MUNI AIRPORT     41  36  42  39  47 /  30  40  60  80  70
BURNET MUNI AIRPORT            37  31  38  35  42 /  20  50  70  80  70
DEL RIO INTL AIRPORT           40  36  44  41  51 /  40  50  30  40  30
GEORGETOWN MUNI AIRPORT        39  33  39  35  42 /  20  40  70  80  70
HONDO MUNI AIRPORT             41  34  42  39  49 /  30  40  50  70  50
SAN MARCOS MUNI AIRPORT        40  35  40  38  45 /  20  40  60  80  70
LA GRANGE - FAYETTE REGIONAL   44  38  43  40  48 /  20  30  60  70  70
SAN ANTONIO INTL AIRPORT       41  36  42  39  47 /  30  40  60  80  60
STINSON MUNI AIRPORT           42  37  43  40  49 /  30  30  50  70  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST THURSDAY
FOR THE FOLLOWING COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...
GILLESPIE...KENDALL...KERR...LLANO...REAL...VAL VERDE.

&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...18
Hazardous weather outlook, Dec 31, 6:39 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 AM CST WED DEC 31 2014

TXZ171>173-183>194-202>209-217>225-228-011245-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
639 AM CST WED DEC 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

COLD ARCTIC AIR WILL CONTINUE TO SETTLE INTO SOUTH CENTRAL TEXAS
TODAY...WHICH WILL CAUSE TEMPERATURES TO FALL TO AT OR BELOW
FREEZING ACROSS THE SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY.
THIS WILL LEAD TO THE POSSIBILITY OF LIGHT FREEZING RAIN AND
DRIZZLE NORTH OF A LINE FROM LANGTRY...TO KERRVILLE...TO BURNET
TODAY. LIGHT ICE ACCUMULATIONS ARE POSSIBLE ON EXPOSED SURFACES.
FOR SAFETY...MOTORISTS ARE URGED TO EXERCISE CAUTION ON AREA
BRIDGES AND OVERPASSES.

FOR THIS EVENING AND OVERNIGHT...SUB-FREEZING TEMPERATURES
CONTINUE ACROSS THE HILL COUNTRY AND SOUTHERN EDWARDS PLATEAU. AN
INCREASE IN PRECIPITATION WILL LEAD TO PERIODS OF LIGHT FREEZING
RAIN AND SLEET FOR AREAS ALONG AND NORTH OF A COMSTOCK TO BOERNE
TO BURNET LINE. A WINTER STORM WARNING IS IN EFFECT BEGINNING 6 PM
THIS EVENING FOR ICE ACCUMULATIONS OF UP TO 1/10 OF AN INCH. ICE
ACCUMULATIONS MAY LOCALLY REACH 1/4 OF AN INCH IN HEAVIER SLEET
SHOWERS. THESE ICE ACCUMULATIONS WILL BRING HAZARDOUS TRAVEL
CONDITIONS TO THE ABOVE MENTIONED AREAS THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WINTER STORM WARNING WILL CONTINUE UNTIL NOON ON THURSDAY FOR
THE SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY. HAZARDOUS TRAVEL
CONDITIONS WILL CONTINUE THROUGH THURSDAY MORNING FOR THE
MENTIONED AREAS.

TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING BY MID DAY
THURSDAY AND CONDITIONS WILL THEN IMPROVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Dec 31, 5:46 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
546 AM CST WED DEC 31 2014

TXZ171-172-183>190-312200-
LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-
INCLUDING THE CITIES OF...LLANO...BURNET...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO
546 AM CST WED DEC 31 2014

...LIGHT FREEZING RAIN AND DRIZZLE EVENT TO BEGIN TODAY AND
INCREASE TONIGHT...

AN ARCTIC AIR-MASS WILL SETTLE OVER SOUTH CENTRAL TEXAS TODAY AND
NEW YEARS DAY. VERY LIGHT RAIN AND DRIZZLE HAS BEGUN TO FALL OVER
THE SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY TODAY...WITH SOME
AREAS ALREADY SEEING THE PRECIPITATION CHANGE OVER TO FREEZING
RAIN OR FREEZING DRIZZLE. THROUGH LATE THIS AFTERNOON...
PRECIPITATION RATES SHOULD BE TOO LIGHT TO ACCUMULATE ON ROAD
SURFACES. HOWEVER...PRECIPITATION RATES ARE EXPECTED TO INCREASE
SLIGHTLY THIS EVENING. SINCE EVEN MORE AREAS SHOULD FALL TO BELOW
FREEZING DURING THIS PERIOD...A WINTER STORM WARNING HAS BEEN
ISSUED FOR THE SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY FROM 6 PM
THIS EVENING THROUGH NOON THURSDAY.

ICE ACCUMULATIONS LATE TONIGHT ARE EXPECTED TO BE MAINLY A FEW
HUNDREDTHS OF AN INCH TO AROUND 1/10 INCH. A FEW BANDS OF SLEET
SHOWERS WILL BE POSSIBLE WHICH COULD RESULT IN ISOLATED AREAS OF
ICE ACCUMULATIONS OF AROUND 1/4 INCH. THESE ICE ACCUMULATIONS WILL
MAKE TRAVEL ESPECIALLY HAZARDOUS...AS MANY ROADWAYS OVER THE
EDWARDS PLATEAU AND HILL COUNTRY ARE CURVY AND HAVE STEEP
INCLINES. EVENING HOLIDAY FESTIVITIES WILL ONLY ADD TO TRAVEL
HAZARDS...SINCE MORE VEHICLES ARE EXPECTED TO BE OUT AT TIMES WHEN
ACCUMULATIONS ARE MOST LIKELY.

ROADWAYS ARE EXPECTED TO IMPROVE BY THE LATE MORNING HOURS ON NEW
YEARS DAY...AS WARMING TEMPERATURES CONVERT THE FREEZING RAIN BACK
OVER TO RAIN.

TXZ173-191>194-202>209-217>225-228-312200-
WILLIAMSON-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...GEORGETOWN...SAN MARCOS...AUSTIN...
BASTROP...GIDDINGS...BRACKETTVILLE...UVALDE...HONDO...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE...
EAGLE PASS...CRYSTAL CITY...PEARSALL...PLEASANTON...FLORESVILLE...
KARNES CITY...GONZALES...CUERO...HALLETTSVILLE...CARRIZO SPRINGS
546 AM CST WED DEC 31 2014

...COLD AND DAMP CONDITIONS EXPECTED TONIGHT...

COLD ARCTIC AIR WILL SETTLE OVER SOUTH CENTRAL TEXAS FOR THIS NEW
YEARS EVE...WITH BREEZY NORTH WINDS AND LIGHT RAIN AND DRIZZLE
ADDING AN EXTRA CHILL TO TEMPERATURES IN THE 30S TO LOWER 40S.
CURRENTLY...FREEZING TEMPERATURES SHOULD BE CONFINED TO THE HILL
COUNTRY AND EDWARDS PLATEAU...WITH ONLY DAMP ROADWAYS EXPECTED
OVER MOST OF SOUTH CENTRAL TEXAS THROUGH NEW YEARS DAY. AREAS
CLOSEST TO THE BALCONES ESCARPMENT MAY SEE TEMPERATURES BRIEFLY
REACH NEAR FREEZING...WITH ONLY BRIEF PERIODS OF LIGHT ICING ON
EXPOSED SURFACES EXPECTED. PLEASE MONITOR THE WEATHER CONDITIONS
AND FORECASTS CLOSELY IN CASE TEMPERATURES TREND COLDER FOR THIS
EVENING AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Bandera

When
December 31, 7:31 AM CST to 8:37 PM CST
Where
Bandera forecast zone
Reported by
Department of Highways
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

Warm, moist air from the south overran a shallow arctic airmass at the surface leading to light freezing rain over parts of South Central Texas. Accidents were reported on Hwy 41 and I-10 in Kerr County. Icy roads and bridges were reported in Edwards, Uvalde, and Bandera Counties.

Winter Weather, Edwards

When
December 31, 7:31 AM CST to 8:37 PM CST
Where
Edwards forecast zone
Reported by
Law Enforcement
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Warm, moist air from the south overran a shallow arctic airmass at the surface leading to light freezing rain over parts of South Central Texas. Accidents were reported on Hwy 41 and I-10 in Kerr County. Icy roads and bridges were reported in Edwards, Uvalde, and Bandera Counties.

Winter Weather, Kerr

When
December 31, 7:31 AM CST to 8:37 PM CST
Where
Kerr forecast zone
Reported by
Department of Highways
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Warm, moist air from the south overran a shallow arctic airmass at the surface leading to light freezing rain over parts of South Central Texas. Accidents were reported on Hwy 41 and I-10 in Kerr County. Icy roads and bridges were reported in Edwards, Uvalde, and Bandera Counties.

Winter Weather, Real

When
December 31, 7:31 AM CST to 8:37 PM CST
Where
Real forecast zone
Reported by
Public
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Warm, moist air from the south overran a shallow arctic airmass at the surface leading to light freezing rain over parts of South Central Texas. Accidents were reported on Hwy 41 and I-10 in Kerr County. Icy roads and bridges were reported in Edwards, Uvalde, and Bandera Counties.

Winter Weather, Uvalde

When
December 31, 7:31 AM CST to 8:37 PM CST
Where
Uvalde forecast zone
Reported by
CoCoRaHS
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Warm, moist air from the south overran a shallow arctic airmass at the surface leading to light freezing rain over parts of South Central Texas. Accidents were reported on Hwy 41 and I-10 in Kerr County. Icy roads and bridges were reported in Edwards, Uvalde, and Bandera Counties.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553122, 553127, 553135, 553138, 553139.